Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Las Vegas, NV

July 1, 2015Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 1, 2015, 6:58 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 6:58 PM PDT (01:58 UTC)
Expired
Jul 1, 2015, 10:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 208 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:55 PM PDTFLASH FLOOD3 S Hiko, NVLINCOLN COUNTY DISPATCH REPORTS HWY 318 NEAR MILE MARKER 2 WAS CLOSED DUE TO FLOODING FOR SEVERAL HOURS. DEBRIS HAD TO BE REMOVED IN ORDER TO OPEN THE HIGHWAY BACK UP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
3181 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WGUS55 KVEF 020158
FFWVEF
NVC017-020500-
/O.NEW.KVEF.FF.W.0017.150702T0158Z-150702T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
658 PM PDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 1000 PM PDT
    
* AT 656 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN NEAR HIKO. THE STORM IS NEARLY STATIONARY. ADDITIONAL 
  STORMS ARE DEVELOPING SOUTHWARD TOWARDS CRYSTAL SPRINGS AND ALAMO. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  HIKO...CRYSTAL SPRINGS...ASH SPRINGS...ALAMO AND PAHRANAGAT 
  WILDLIFE REFUGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3775 11506 3724 11500 3726 11551 3774 11553

$$

OUTLER
2 follow-up statements
699 
WGUS75 KVEF 020306
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
806 PM PDT WED JUL 1 2015

NVC017-020500-
/O.CON.KVEF.FF.W.0017.000000T0000Z-150702T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
806 PM PDT WED JUL 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR
SOUTHWESTERN LINCOLN COUNTY...

AT 804 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WEST OF A LINE 
FROM HIKO TO ALAMO WERE BEGINNING TO WEAKEN AS THEY DRIFTED SLOWLY 
WEST. HEAVY RAIN HAS ALREADY FALLEN IN THE AREA...AND RUNOFF IS 
LIKELY OCCURRING AT THIS TIME...SO THE WARNING REMAINS IN EFFECT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIKO...ALAMO AND PAHRANAGAT WILDLIFE REFUGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3775 11506 3724 11500 3726 11551 3774 11553

$$

MORGAN
847 
WGUS75 KVEF 020355
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT WED JUL 1 2015

NVC017-020404-
/O.CAN.KVEF.FF.W.0017.000000T0000Z-150702T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
855 PM PDT WED JUL 1 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...

AT 853 PM PDT...RADAR INDICATED THAT THUNDERSTORMS WEST OF ALAMO AND 
HIKO HAD DISSIPATED. NO REPORTS OF FLOODING HAD BEEN RECEIVED...AND 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3775 11506 3724 11500 3726 11551 3774 11553

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:15 PM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT WED JUL 1 2015

.SYNOPSIS...HIGH PRESSURE OVER UTAH AND NEVADA THROUGH THE WEEK INTO
THE WEEKEND WILL KEEP TEMPERATURES ACROSS THE REGION SEVERAL DEGREES
ABOVE NORMAL. A MOIST SOUTHEAST FLOW WILL COMBINE WITH WEAK
INSTABILITY LEADING TO CHANCES FOR THUNDERSTORMS EACH DAY...MAINLY
IN THE AFTERNOONS AND EVENINGS. DRIER AIR MAY MOVE INTO THE AREA
BY EARLY NEXT WEEK. &&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

HIGH PRESSURE WILL REMAIN CENTERED ROUGHLY OVER UTAH AND NORTHERN
NEVADA THROUGH THE PERIOD LEADING TO CONTINUED HOT TEMPERATURES. A
FAIRLY MOIST SOUTHEAST FLOW WILL PERSIST OVER MUCH OF THE FORECAST
AREA WITH PRECIPITABLE WATER VALUES RANGING FROM NEAR AN INCH ACROSS
THE FAR NORTH TO ABOUT AN INCH AND A HALF ACROSS THE FAR SOUTH. THE
AIR MASS REMAINS GENERALLY UNSTABLE TODAY AND CONVECTION WAS
BEGINNING ACROSS MAINLY THE NORTH AS OF THIS WRITING. MEANWHILE THE
NEXT WAVE TO IMPACT THE AREA WAS MOVING NORTHWEST OUT OF NORTHWEST
MEXICO. THIS FEATURE WILL HELP GET CONVECTION GOING ACROSS THE SOUTH
THIS EVENING AND WILL KEEP A CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE AREA THROUGH THE OVERNIGHT HOURS. THIS WAVE WILL CONTINUE TO
MOVE UP THROUGH SOUTHEAST CALIFORNIA THURSDAY LEADING TO CONTINUED
THUNDERSTORM CHANCES THROUGHOUT THE DAY IN MOST AREAS. THE MODELS DO
AGREE THAT SOMEWHAT STABLE AIR MAY BE MOVING IN BEHIND THE WAVE INTO
THE EXTREME SOUTHERN PART OF THE FORECAST AREA. I DO NOT SEE ANY
SIGNIFICANT WAVES APPROACHING FRIDAY BUT THE MODELS KEEP MOIST AND
UNSTABLE AIR OVER MUCH OF THE AREA EXCEPT BASICALLY SAN BERNARDINO
COUNTY. SO I WENT WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR
THE REST OF THE AREA WITH THE HIGHEST POPS IN THE NORTHWEST PART OF
THE CWA WHERE THE MODELS SHOW THE BETTER MOISTURE AND INSTABILITY.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

SATURDAY AND SUNDAY WILL BRING A SOUTHERLY FLOW OVER THE FORECAST
AREA AS THE HIGH BECOMES CENTERED NEAR THE FOUR CORNERS. THERE IS NO
INDICATION OF ADDITIONAL MOISTURE BEING ADVECTED IN THE SOUTHERLY
FLOW. THE MOST FAVORABLE AREA FOR THUNDERSTORMS WILL BE OVER THE
SOUTHERN SIERRA AND ESMERALDA COUNTY WITH AN ENHANCED JET STREAK AND
PW VALUES AROUND 1 INCH OVER THOSE ZONES.

AN INCREASINGLY DRY SOUTHWEST FLOW IS FORECAST TO PUSH INLAND FROM
THE TROUGH OFF THE WEST COAST MONDAY THROUGH WEDNESDAY WHICH WILL
LEAD TO DIMINISHING CHANCES FOR THUNDERSTORMS FROM WEST TO EAST.
TEMPERATURES WILL LOWER SLIGHTLY WITH HIGHS WITHIN A FEW DEGREES OF
NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS SHOULD HOLD THROUGH THE
REST OF THE AFTERNOON AND TONIGHT WITH SPEEDS MAINLY 10-12 KNOTS.
GUSTS 15-20 KNOTS ARE POSSIBLE...MAINLY THROUGH EARLY EVENING. WINDS
WILL LIKELY GO LIGHT AND VARIABLE AGAIN FOR MUCH OF
THURSDAY...FAVORING AN EASTERLY DIRECTION BEFORE SOUTHWEST WINDS
DEVELOP LATE IN THE DAY. CLOUDS SHOULD INCREASE THIS EVENING AND
SHOWERS OR THUNDERSTORMS MAY DEVELOP BY LATE EVENING LEADING TO THE
POSSIBILITY OF GUSTY AND ERRATIC WINDS. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH THE DAY THURSDAY. CIGS WITH ANY
THUNDERSTORMS WILL RANGE FROM 8 TO 10 KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA
AND THUNDERSTORM CHANCES WILL CONTINUE THURSDAY. MAINLY SCT-BKN
CLOUDS AOA 15K FEET WITH BASES AS LOW AS 6K-10K FEET IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF THUNDERSTORM ACTIVITY...WINDS SHOULD FAVOR
TYPICAL DIURNAL TRENDS. &&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SHORT TERM/AVIATION...HARRISON
LONG TERM.............ADAIR

In the hours before

Local storm report, Jul 1, 1:49 PM PDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     2 ENE HENDERSON         36.04N 114.98W
07/01/2015                   CLARK              NV   PUBLIC

            TREE SPLIT IN HALF NEAR BURKHOLDER BLVD AND
            LAKE MEAD PKWY. TIME APPROXIMATED.

&&

JS
Local storm report, Jul 1, 4:16 PM PDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     5 N TOPOCK              34.79N 114.47W
07/01/2015                   MOHAVE             AZ   PUBLIC

            SEVERAL REPORTS OF DOWNED TREES, MOBILE HOME
            AWNINGS DAMAGED AND POWER OUTAGES. AT LEAST
            ONE PALM TREE FIRE REPORTED. TIME
            APPROXIMATE BASED ON POWER OUTAGE BEGIN
            TIME.

&&

JS
Local storm report, Jul 1, 4:28 PM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     5 SSW BULLHEAD CITY     35.08N 114.59W
07/01/2015                   MOHAVE             AZ   PUBLIC

            METAL SHADE AWNING BLOWN OVER. TIME IS
            APPROXIMATE BASED ON ASOS WIND REPORT.

&&

JS
Local storm report, Jul 1, 6:40 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 ESE COLORADO CITY     36.95N 112.90W
07/01/2015  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            PENNY SIZE HAIL FELL IN CANE BEDS AND CAUSED DAMAGE TO
            SEVERAL VEGETABLE GARDENS...FLATTENING SOME CROPS AND
            PUNCHING HOLES IN OTHERS. WIND GUSTS WERE ESTIMATED
            AROUND 50 MPH.

&&

STACHELSKI
Local storm report, Jul 1, 6:44 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     YUCCA MOUNTAIN (NTS A24 36.84N 116.47W
07/01/2015  M65.00 MPH       NYE                NV   MESONET

            EAST WINDS GUSTED TO 65 MPH AT YUCCA MOUNTAIN.

&&

STACHELSKI
Local storm report, Jul 1, 6:47 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
647 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     AREA 27 (NTS A27)       36.77N 116.11W
07/01/2015  M59.00 MPH       NYE                NV   MESONET

            SOUTH WINDS GUSTED TO 59 MPH AT THE AREA 27 MESONET SITE.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:06 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln24 min

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.